Boxer Breed Dog Forums banner

1 - 20 of 31 Posts

·
Registered
Joined
·
1,236 Posts
Discussion Starter #1
Daisy started licking biting at her paws about 2 weeks ago. The vet said she had allergies prescribed 5mg of Prednisone twice daily.  I thought 2 pills a day was overboard, so she got one pill for 3 days.  The third day she puked in the yard 4 times.  It looked painful, a lot of heaving.  I took her off of the Prednisone.

Day 5 she gets diarrhea.  On day 6 she starts to act like herself again.  Day 7 she started digging at her paws, so we tried Benadryl.  It seemed to help for a couple days, but now she's throwing up after eating almost like a gag reflex.  Today we've been making boiled chicken, rice and cottage cheese.  She felt great this evening and was burning around the yard.  I just gave her the nightly treat and she started puking.

We usually feed her 1.5 cups twice daily of Royal Canin.  The treat was a Pet Essentials large milk bone, they must have been on sale or something, I've never seen them before.

Any idea what's going on with Daisy?  Our neighbor, who is three houses down, has a greyhound who threw up for 10 days straight a few weeks ago.
 

·
Registered
Joined
·
2,004 Posts
I'm wondering why you decided the vet prescribed the incorrect dosage for the prednisone?  I'm no vet and don't claim to know dosages for animals but it seems to me that if I took Ringer to the vet and he said do X, I would do X.  Otherwise, why go?  
Here is a little info about the two different meds listed, though this information is based on humans, they seem to be prescribed for the same thing in this case.
Benedryl is a histamine blocker.  It's short acting, fixes the symptoms of an allergic reaction but not the reaction itself.  Prednisone is a steroid that reduces the inflammation caused by an allergic reaction.  Again, it doesn't fix the reaction but the difference is that it will last longer.  You get a reduction in the histamine response due to the prednisone and it lasts a little longer but takes longer to start working.  Reducing the dose may make it impossible to get enough in your system to make it work at all or maybe it was working well enough for Daisy's own system to finally be able to kick in and try expelling whatever is ailing her.  Long story short, Benedryl starts working in 10 to 15 minutes and you see immediate improvement but it doesn't last.  Prednisone takes longer to get working and requires multiple doses to be effective and helps you fight the problem where as Benedryl just covers it up for a bit (which is necessary in emergent situations).
Sorry for the long post.  It boils down to trusting your vet or find another one you can trust.

Dan
 

·
Registered
Joined
·
291 Posts
all i know is that predinisone is hard on the system! any humans i have known on it  have had a lot of side affects! hope she is feeling better soon.
 

·
Registered
Joined
·
172 Posts
When vets (or human docs) start throwing things like antihistamines or prednisone at an illness in an attempt to treat the SYMPTOMS rather than the underlying disease, I get nervous.  Masking the symptoms of a disease in this way serves only one purpose:  to make everyone feel more at ease/accepting of the disease that is ravaging the patient.  But while we may feel relieved at their supposed relief, the disease is continuing to do its damage.

How old is Daisy?  When was her last vaccination?  (I have very up-close and personal experience with itchy skin problems that can surface as a result of vaccinations.)  Are her glands swollen?  If so, did the vet do a needle biopsy?  Take blood?
 

·
Registered
Joined
·
2,349 Posts
Has Daisy associated with the greyhound who was sick?  Could also be that there is a "dog-bug" going around and she caught it from her.  Just a thought.........

Also, you can NOT just stop prednisone treatment.  It must be phased out gradually. I would probably take her her in for a vet check and make sure to tell them all that you have been doing for her.  

Nano
 

·
Registered
Joined
·
3,939 Posts
I agree with Nano that maybe you need to go back to the Vet or at least call and talk to your vet and explain the dosage that you gave and why....also mention the sick dog in the hood.  I think the feet and the vomiting are probably two different issues....
 

·
Registered
Joined
·
1,641 Posts
All I know is allergies can be a real pain in the you know what! I hope poor Daisy starts feeling better soon.
 

·
Registered
Joined
·
7,757 Posts
I hope Daisy is feeling better soon. I think the puking is probably a side effect of the prednisone. The itchy feet could be so many things. Most probably an allergy. I'm still dealing with the same thing with Maddie. Keep us posted with what you find out. Get better soon Daisy!
 

·
Registered
Joined
·
18,306 Posts
I'm no help other than I know how Prednisone reacts with us, I would think it would be the same way with animals..When coming off it, it has to be done gradually, especially if it's been a long term use..My mother was on it for about 3 months when she was diagnosed with Pulmonary Fibrosis, she hated it and the side effects, weight gain, mood swings, nauea, you name it.....

Definitely I would get back with your vet and try to get a better explanation of why the prednisone and the dosage.....Hugs to Daisy, poor girl, hope she starts feeling better.
 

·
Registered
Joined
·
780 Posts
Poor Daisy!  I hope she is feeling better soon.  Ziggi has ONE foot that he seems to have problems with but we think it is something he is getting in, in the yard mainly the sand box that is irritating it.
 

·
Registered
Joined
·
8,155 Posts
I deal with alergies ALL the time.   What worked superb for me is a low grade steroid calle Temeral - (sp??) as well as a topical spray called Gensis.  I would never use a prednizone because I have herad nothing but horror stories.

Also for temproary relief, soak the feet in a bath of selson blue shampoo.   It curbs the itching until the meds can help.

Good Luck, I am in a constant battle with alergies, and cannot wait for summer to be over!
 

·
Registered
Joined
·
2,134 Posts
I hope Daisy gets over this soon.  Prednisone isn't a drug to be taken lightly and I agree with Sharon and Nano.  My husband was on it for over 20 years and you have to give it with care and taper them off slowly or you can have real problems.  I'd talk to your vet as soon as possible.
 

·
Registered
Joined
·
1,236 Posts
Discussion Starter #17
I just got back from the vet.  He thinks it's a bug.  He gave her an anti-spasmodic shot and prescribed 2 meds: Centrine and Metronidazole.

He's never seen these reactions to Prednisone, so I hope it's a bug.  We'll give it a shot again when she's feeling better.  He also said after 3 days of Prednisone it's ok to take her off of it.  If she was on it long term, she would have to be weaned off.
 

·
Registered
Joined
·
3,939 Posts
Hopefully she will feel better soon.  The centrine is for calming vomiting/nausea and metronidazole is for loose stool and upset stomach...Both work great!
 
1 - 20 of 31 Posts
Top